New Mexico, 2018

Heavy Rain in New Mexico, July 9, 2018

July 9, 2018 · NWS EPZ · 1 event in 1 county or zone

Deep easterly flow brought Gulf of Mexico moisture into the region as a broad upper high dominated the weather pattern across much of the country. Dew points were into the mid to upper 50s over the region and slow moving storms allowed for heavy rain to fall in parts of the Gila region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep easterly flow brought Gulf of Mexico moisture into the region as a broad upper high dominated the weather pattern across much of the country. Dew points were into the mid to upper 50s over the region and slow moving storms allowed for heavy rain to fall in parts of the Gila region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 9, 3:12 AM MST, 8 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 3:12 AM MST, 8 hours 29 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
412 AM MDT Mon Jul 9 2018

.SYNOPSIS...
It looks like a fairly damp week ahead for the Borderland as the
Monsoon pattern swings into gear. East flow aloft with plenty of
moisture will persist through most of this week, resulting in
scattered thunderstorms each day. With the plentiful moisture,
some areas of flooding will likely occur. Temperatures into the
weekend look to remain cooler than normal.

&&

.DISCUSSION...
Well the Monsoon pattern is in full swing today, and although
several subtle changes occur over the next several days, the
bottom line is a damp week ahead with some flood potential. Upper
high is now over western Nebraska, with ridge lining up more
east-west. Inverted trough over SE New Mexico with perhaps some
circulation aloft beginning over our eastern CWA. Dry slot which
was over the west half of the CWA Sunday is now over western New
Mexico as it continues to shrink. Eastern edge of the dry slot
extends from about Antelope Wells to T or C, with some isolated
thunderstorms continuing to develop just east of this line.

For today, inverted trough will continue to push west through the
area. Both NAM/GFS hint at convection slow to build behind the
trough today, perhaps in area of subsidence. But by late
afternoon, convection should develop again. PWs of around 1.2 to
1.4 inches both today and Tuesday suggest some flooding likely
with storms.

Another minor change to the upper pattern occurs on Wednesday and
Thursday. Current inverted trough/easterly wave over eastern
Oklahoma will rotate around west side of upper high as it moves
over Missouri. The upper low will become quasi-stationary over SE
Colorado/NE New Mexico and split the ridge into two sections
(western high center over the Great Basin). This will give a
subtle shift of upper winds to the south, though on the light
side. This could push PWs up as high as 1.5 inches Wednesday into
Thursday. With very light winds aloft, Wednesday could actually be
the peak day for flood potential.

Somewhat contorted upper pattern for the weekend as the area
remains under a col with weak circulations within. Weekend should
remain on the wet side. GFS suggesting next Mon/Tue could see
easing back of moist period as Great Basin high enlarges and bring
us a bit drier northeast flow. However ECMWF still keeps standing
trough over the area for unsettled weather. Temperatures will
remain cooler than normal for the bulk of this week.

&&

.AVIATION...Valid 09/12Z-10/12Z.
Moisture keeps intruding the area leading to isolated showers and
thunderstorms before 18Z, and scattered showers and thunderstorms
along with brief periods of heavy rain after 18Z. Expect variable
winds, lower ceilings and reduced visibilities near storms.
Otherwise, VFR conditions should domain thru the day. Generally,
easterly winds between 5 to 15 kts, and stronger gusts over the area
mountains.

&&

.FIRE WEATHER...
An east to southeasterly flow will keep gulf moisture coming to the
Borderland. Isolated to scattered showers and thunderstorms will be
possible across the region through the forecast period. The
extra moisture and clouds will help keep the temperatures a few
degrees below normal for the season. Minimum relative humidity
values over 30 percent and winds generally between 5 to 15
mph will inhibit the development of critical fire weather
conditions. Ventilation rates will slowly deteriorate through the
week from the very good to excellent categories into fair and good,
before improving again this weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  70  88  72 /  30  40  20  40
Sierra Blanca           85  64  85  67 /  30  30  20  30
Las Cruces              87  65  86  68 /  30  40  20  40
Alamogordo              86  66  85  69 /  30  30  20  30
Cloudcroft              63  48  62  50 /  40  30  40  40
Truth or Consequences   86  66  86  69 /  30  20  20  30
Silver City             80  58  79  60 /  40  50  30  50
Deming                  87  66  86  68 /  30  50  20  40
Lordsburg               88  67  86  69 /  30  50  20  40
West El Paso Metro      88  69  88  71 /  30  40  20  40
Dell City               88  65  88  68 /  30  40  20  30
Fort Hancock            89  68  88  71 /  30  40  20  40
Loma Linda              83  62  83  65 /  30  40  20  40
Fabens                  88  66  88  69 /  30  40  20  40
Santa Teresa            88  67  87  69 /  30  40  20  40
White Sands HQ          87  68  86  70 /  30  40  20  40
Jornada Range           87  65  87  67 /  30  40  20  40
Hatch                   88  66  87  68 /  30  40  20  40
Columbus                90  68  88  71 /  30  50  20  40
Orogrande               88  67  86  70 /  30  40  20  40
Mayhill                 71  51  70  56 /  40  30  40  40
Mescalero               72  51  71  56 /  40  30  40  40
Timberon                70  51  70  55 /  40  30  40  40
Winston                 77  55  79  57 /  40  30  40  30
Hillsboro               82  61  83  63 /  40  40  30  40
Spaceport               86  65  85  67 /  30  30  20  30
Lake Roberts            77  51  79  53 /  40  50  40  50
Hurley                  82  60  82  61 /  30  50  30  40
Cliff                   85  59  85  61 /  40  50  40  50
Mule Creek              84  58  83  61 /  40  40  40  50
Faywood                 81  62  82  64 /  30  50  30  40
Animas                  89  67  87  68 /  30  50  20  50
Hachita                 89  66  86  67 /  30  50  20  40
Antelope Wells          88  66  86  67 /  30  50  20  50
Cloverdale              84  63  83  64 /  30  40  20  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

Hefner/Crespo
Hazardous weather outlook, Jul 9, 10:28 AM MST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1128 AM MDT Mon Jul 9 2018

NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will occur this afternoon and
evening. rainfall amounts of 0.25 to 1 inch will be possible. A
few isolated locations could receive up to 2 inches of rain. This
heavy rain may lead to flooding of low water crossings and a few
flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible each day through the
weekend. rainfall totals of 1 to 2 inches will be possible in
isolated locations each day. This heavy rainfall could lead to
some isolated flooding of low water crossings and flood prone
areas.

.SPOTTER INFORMATION STATEMENT...
If spotters see any flooding or heavy excessive rainfall reports;
please call them into the office via our 800 spotter number or
send the report via Twitter using our office username @NWSElPaso

In the hours before

Special weather statement, Jul 9, 10:44 AM MST, 57 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
1144 AM MDT Mon Jul 9 2018

NMZ401>404-407>411-091845-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
Including the cities of Cliff, Buckhorn, Gila Hot Springs,
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard,
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg,
Red Rock, Virden, Deming, Columbus, Hillsboro, Winston,
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch,
Radium Springs, Las Cruces, Vado, and Sunland Park
1144 AM MDT Mon Jul 9 2018

...Strong Thunderstorms With Heavy Rains Occurring Over Southern
New Mexico...

At 1140 PM thunderstorms were increasing across portions of
southern New Mexico. This activity was moving to the northwest
over or toward the vicinity of Silver
City...Redrock...Hanover...Hurley...Bayard...Pinos Altos...Gila
Hot Springs...Cookes Peak...Upham...Rock House...and Lake Lucero.

Some of the storms will produce heavy rains resulting in localized
flooding especially around low water crossings and poor drainage
areas. Small hail and wind gusts to 40 mph are also possible.

Travelers must remember never to drive or walk into flooded areas
but instead seek alternate routes of travel.

Rogash
Special weather statement, Jul 9, 11:13 AM MST, 28 minutes before
Special Weather Statement
National Weather Service El Paso Tx/Santa Teresa NM
1213 PM MDT Mon Jul 9 2018

NMZ401>404-407>411-091915-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-
Including the cities of Cliff, Buckhorn, Gila Hot Springs,
Mule Creek, Silver City, Lake Roberts, Kingston, Fort Bayard,
Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg,
Red Rock, Virden, Deming, Columbus, Hillsboro, Winston,
Truth Or Consequences, Derry, Spaceport, Garfield, Hatch,
Radium Springs, Las Cruces, Vado, and Sunland Park
1213 PM MDT Mon Jul 9 2018

...Strong Thunderstorms With Heavy Rains Continue Across Southern
New Mexico...

At 1210 PM strong thunderstorms continued moving to the northwest
across portions of southern New Mexico. This activity was moving
over or toward the vicinity of Silver City...Fort
Bayard...Hanover...Tyrone...Redrock...Highway 180 north of
Deming...Gila Hot Springs...Cliff...Gila...Rock Canyon...Spaceport
America...and Lake Lucero.

Some of the storms will produce heavy rains with localized
flooding possible especially around low water crossings and poor
drainage areas. Small hail and wind gusts to 40 mph are also
possible with a few storms.

Remember never attempt to drive or walk across flooded areas. Turn
Around Don't Drown.

Rogash

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Grant

When
July 9, 11:41 AM MST to 12:41 PM MST
Where
Grant County, 0.94 mi E of Slvr City Turner Arp
Reported by
Trained Spotter
Coordinates
32.729, -108.264

A total of 2.45 inches of rain fell near Tyrone in just a one hour time frame.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773595.